|LETTER TO EDITOR
|Year : 2010 | Volume
| Issue : 2 | Page : 119-120
Hazard warning: Anaphylactic reaction to intravenous paracetamol under anesthesia
Khalid Doais1, Khalid al Shuaibi1, Meike Brutt2
1 Department of Anesthesia, King Fahd Medical City, Riyadh, Saudi Arabia
2 Hedwig Str. 1, 30159 Hannover, Germany
|Date of Web Publication||3-Dec-2010|
Department of Anesthesia, King Fahd Medical City, Riyadh 6430-12231
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Doais K, al Shuaibi K, Brutt M. Hazard warning: Anaphylactic reaction to intravenous paracetamol under anesthesia. Anesth Essays Res 2010;4:119-20
|How to cite this URL:|
Doais K, al Shuaibi K, Brutt M. Hazard warning: Anaphylactic reaction to intravenous paracetamol under anesthesia. Anesth Essays Res [serial online] 2010 [cited 2022 May 16];4:119-20. Available from: https://www.aeronline.org/text.asp?2010/4/2/119/73521
Anaphylaxis during anesthesia can strike without adequate warning.  But when it happens, it requires immediate diagnosis and appropriate therapy of fast developing event by the anesthesiologist, and identifying the causative agent(s) in order to warn the patient from reusing it again in future. This message describes our recent experience in management of an unexpected case of anaphylaxis under anesthesia. 
A 22-year-old married woman presented for surgical excision of papillary thyroid carcinoma (PTC). On admission to surgical department on December 7, 2009, she gave a history of the presence of an asymptomatic neck mass for more than 10 years. She was euthyroid with right solitary calcified thyroid nodule measuring 2.2×1.6×1.2 cm with right upper lateral neck lymph node measuring 2.3×2.1×1.2 cm. Fine needle aspiration (FNA) biopsy was performed and reported it as PTC. Her past medical history included bronchial asthma (BA) since 4 years. She was put on salbutamol inhaler therapy. Her last BA attack was 1 month before. She had no previous history of hospital admission. The patient attended the pre-anesthesia evaluation clinic on December 9, 2009. She was generally in good condition, weighing 49.3 kg, and her height was 155 cm. She had complaint of sore throat of 2 days duration, but no fever, cough or rhinitis.
Then, she was re-evaluated on December 15, 2009. The patient was booked for total thyroidectomy with bilateral neck dissection on December 16, 2009.
On the day of surgery, she received intravenous solution of dextrose 5%, normal saline 0.45% at a rate of 90 ml/hour during preoperative fasting, salbutamol 2 puffs, metoclopramide 10 mg and ranitidine 50 mg intravenous injection 1 hour before operation time. Midazolam 2 mg was given as intravenous injection at 09:45 hours. The patient was shifted to the operation room 09:50 hours.
The patient was laid in supine position. After standard monitors were attached, preoxygenation, followed by smooth induction with fentanyl 100 μg, propofol 150 mg, and rocuronium 50 mg was done. Then, after 2 minutes, smooth intubation was first attempted with armored tube of internal diameter size 7. It was fixed at 20 cm. the position was confirmed by visualization, observing EtCO 2 traces on the monitor as well as ausculting equal breathing sound bilaterally and visible chest movement. The ventilator setting was on volume mode 400 ml tidal volume, 10 breaths/min, 40% oxygen, sevoflurane 2%. Anesthesiologist inserted an arterial line in the right radial artery, central brachial line insertion, with a 16-G peripheral vein cannula. Then, an 18-FG orogastric tube was inserted.
After preparing and draping the operation site, the surgeon infiltrated xylocaine 1% with 1ml of adrenaline 100,000. Then, incision was started. At that time, dexamethasone 4 mg and fentanyl 100 μg were given. Then, 1 g paracetamol infusion (Perfalgan Bristol-Myers Squibb. Saudi Arabia) was started. The active ingredient was paracetamol 10 mg/ml. Other ingredients were mannitol, cysteine hydrochloride, sodium phosphate-dibasic dihydrate, sodium hydroxide, hydrochloric acid, water for injections.
Immediately after paracetamol infusion, sudden rise in airway pressure to 40-45 mmH 2 O was noticed, EtCO 2 increased to 80 mmHg, and blood pressure dropped from 110/80 to 60/35 mmHg. There was no improvement on administering ephedrine.
Anesthesiologist stopped sevoflurane and administered oxygen 100%. The patient was repositioned in head down position. Checking the circuit and manually ventilating, ausculting the chest elicited silent chest (no breathing sound). Salbutamol spray was administered but it did not resolve the problem. Even exchanging the tube for another armored tube size 7 did not help. At this time, anesthesiologists recognized generalized skin rash over patient's trunk slight in face. The anesthesiologists recognized the anaphylactic nature of the incident. So, they used adrenalin 100 μg slowly injected intravenously, after which the condition started to improve (airway pressure, breathing sound, blood pressure). Chest X-ray was taken. Intravenous crystalloid blood pressure returned to 125/75 mmHg, airway pressure decreased to 18 mmH 2 O and vital signs returned to normal.
At 13:30 hours, she had a second attack as before. Treatment was resumed with salbutamol puffs and adrenalin 100 μg intravenous injection slowly. She responded to this medication and returned to normal.
At 13:30 hours, the urine output was 30 ml, which reduced in 2 hours. Then, fruesamide 5 mg was given, after which the urination started.
In the immediate postoperative period, the patient recovered fully and was stable, well oxygenated and had uneventful postoperative period.
Few days after surgery, the patient was interviewed by an immunologist and the involved anesthesiologist. She was informed about the event and was asked to remember and mention any previous drug allergy, as she did not mention any allergy of importance in preoperative evaluation clinic. She mentioned that some "pain killers" once produced wheezes. She did not remember if paracetamol was involved or not. The immunologist declined the request to do skin test or serum immunological studies as it was not conclusive after that period of the event. She was informed to be careful in using paracetamol and to tell her anesthesiologist in the future of the event and give a brief report on the event.
In conclusion to this case we eliminated rocuronium and propofol who were reported to get allergic and anaphylactic reaction since there was a time lag between the initial use for induction and the timing of giving intravenous paracetamol. Anaphylactic attack occurred immediately after starting the administration and it was stopped after removing paracetamol.
Anaphylaxis after oral paracetamol has been reported, but there are no reports of intravenous paracetamol. We concluded after this experience that in asthmatic patients, intravenous paracetamol may induce similar event and should be avoided or carefully administered.
| References|| |
|1.||Ebo DG, Fisher MM, Hagendorens MM, Bridts CH, Stevens WJ. Anaphylaxis during anaesthesia: Diagnostic approach. Allergy 2007;62:471-87. |
|2.||Laxenaire MC, Mertes PM; Groupe d'Etudes des Rιactions Anaphylactoοdes Peranesthιsiques. Anaphylaxis during anaesthesia. Results of a two-year survey in France. Br J Anaesth 2001;87:549-58. |